MAUDE Adverse Event Report: DEPUY SYNTHES SPINE MOUNTAINEER; ORTHOSIS, CERVICAL PEDICLE SCREW SPINAL FIXATION

DEPUY SYNTHES SPINE MOUNTAINEER; ORTHOSIS, CERVICAL PEDICLE SCREW SPINAL FIXATION
Model Number 188341200
Medical Device Problem Code Torn Material (3024)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 09/08/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Device is available for evaluation.Investigation will be conducted.Follow up will be filed with findings.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
Doctor performed a c2-c7 posterior cervical fusion with the mountaineer system on (b)(6) 2017.Once all the screws were in place, he placed the rods and set screws.He decided to do a cross link at the c5 level.He inserted the head-to-head inner screws at this level.A cross link was chosen and placed.When he tried to put the head-to-head outer nuts on, it was decided the cross link needed to be bent.Once it was bent, he tried to put the outer nuts on again.He successfully got both nuts over the cross link.He then proceed to final tighten the outer nuts, one side torqued out with no problems.When trying to final tighten the other side, doctor stated the head-to-head inner screw sheared off.At this point, he removed the cross link and head-to-head inner screws and outer nuts.He decided against placing a new crosslink.
 
Additional Manufacturer Narrative
Udi: (b)(4).One mountaineer head-to-head cross connector inner screw (product code: 1883-41-200, lot number: bdix2sj) was returned to the customer quality unit (cqu) on september 14th, 2017.The inner screw featured three sections of thread that were missing from the bottom of the screw.All of these sections were aligned vertically and cover approximately 1/6th of a full rotation.The controlled manner of the damage is indicative of the inner screw being tightened into the outer nut while cross threaded.Tightening the inner screw while it is cross threaded can lead to stress building up on the thread, resulting in part of the thread splitting off from the body of the inner screw.A review of the device history record was conducted.No issues were identified during the manufacturing and release of this product that could have contributed to the problem reported by the customer.No emerging trends were found requiring further actions.The root cause of the threads of the inner screw breaking cannot be determined from the sample and the information provided.A potential root cause may be inadvertently cross threading the inner screw during insertion into the outer nut.This would place stress on the threads of the inner screw, potentially resulting in them becoming damaged or torn.As there has been no issue identified in the manufacturing or release of the device that could have contributed to the problem reported by the customer and no systemic trends requiring immediate action have been observed, this complaint file will be closed with no further action required.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
MOUNTAINEER
Common Device Name
ORTHOSIS, CERVICAL PEDICLE SCREW SPINAL FIXATION
Manufacturer (Section D)
DEPUY SYNTHES SPINE
325 paramount drive
raynham MA 02767
MDR Report Key6910559
Report Number1526439-2017-10791
Device Sequence Number18990851
Product Code NKG
UDI-Device Identifier10705034158679
UDI-Public(01)10705034158679
Combination Product (Y/N)N
Initial Reporter StateNC
Initial Reporter CountryUS
PMA/510(K) Number
K042508
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 09/08/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Model Number188341200
Device Catalogue Number188341200
Device Lot NumberBDIX2SJ
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/14/2017
Initial Date Received by Manufacturer 09/08/2017
Supplement Date Received by Manufacturer10/10/2017
Initial Report FDA Received Date10/03/2017
Supplement Report FDA Received Date10/16/2017
Patient Sequence Number1